Colorado, 2006

Flash Flood in Colorado, July 10, 2006

July 10, 2006 · NWS GJT · 1 event in 1 county or zone

Heavy rain caused flooding along Highway 145 near Placerville. Water over 6 inches deep flowed across the highway in places between mile markers 108 and 110.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rain caused flooding along Highway 145 near Placerville. Water over 6 inches deep flowed across the highway in places between mile markers 108 and 110. A small mudslide also occurred along Highway 145 near Placerville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 10, 3:08 AM MST, 9 hours 37 minutes earlier.

Area forecast discussion, Jul 10, 3:08 AM MST, 9 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
408 AM MDT MON JUL 10 2006

.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
THE SUBTROPICAL RIDGE HAS BEEN SUPPRESSED TO THE SOUTH AND A LOW
AMPLITUDE WESTERLY FLOW IS OVER THE FORECAST AREA WITH A NUMBER OF
SHORTWAVES EMBEDDED IN IT. DRIER AIR HAS BEGAN TO ADVECT OVER THE
AREA ESPECIALLY ACROSS THE NORTH. STILL PLENTY OF MOISTURE OUT THERE
FOR SHOWER AND THUNDERSTORMS TO DEVELOP TODAY WITH SURFACE DEW
POINTS IN THE 40S AND 50S. A WAVE CURRENTLY MOVING ACROSS NORTHERN
ARIZONA IS GENERATING SOME NOCTURNAL THUNDERSTORMS EARLY THIS
MORNING AND WILL HELP TRIGGER STORMS ACROSS THE FORECAST AREA
LATER TODAY AS IT MOVES ACROSS THE FOUR CORNERS. A WEAK UPPER JET
WILL NOSE INTO THE FOUR CORNERS AREA THIS AFTERNOON WHICH SHOULD AID
IN STORM DEVELOPMENT. AN ISOLATED SEVERE STORM NOT OUT OF THE
QUESTION THIS AFTERNOON BUT OVERALL THE CONVECTION SHOULD BE
UNORGANIZED. HEAVY RAINFALL THREAT LOOKS LOWER TODAY WITH STEERING
CURRENTS STRONG ENOUGH TO MOVE STORMS ALONG BUT THERE WILL STILL BE
SOME HEAVY DOWNPOURS. A FEW LINGERING SHOWERS POSSIBLE OVERNIGHT AS
PIECES OF ENERGY EMBEDDED IN THE FLOW CONTINUE TO MOVE ACROSS THE
AREA. TEMPERATURES SHOULD BE SEVERAL DEGREES WARMER FOR MOST OF THE
AREA TODAY BUT STILL BELOW NORMAL.

THE SUBTROPICAL RIDGE WILL REBOUND SOME ON TUESDAY TURNING THE
FLOW ALOFT A LITTLE MORE SOUTHWEST. THE MOISTURE TAP LIKE WE HAVE
SEEN FOR THE PAST SEVERAL DAYS WILL NOT BE PRESENT BUT THERE WILL
BE ENOUGH MOISTURE FOR SCATTERED STORMS TO FIRE OVER THE HIGH TERRAIN
WITH DAYTIME HEATING...THEN DIMINISH DURING THE EVENING. TEMPERATURES
WILL CONTINUE ON AN UPWARD TREND TUESDAY. LINDQUIST

.LONG-TERM (WEDNESDAY THROUGH MONDAY)...RIDGE TO FLATTEN ON
WEDNESDAY AS A WEAK SYSTEM MOVES INTO THE PACNW. THIS WILL ALSO
USHER IN SLIGHTLY DRIER AND MORE WESTERLY FLOW. MODELS HAD
PREVIOUSLY BEEN SHOWING A DRYING TREND FOR THE MIDDLE OF THE
WEEK...BUT LATEST RUNS SEEM TO BE SLOWER IN DRYING THE MID LEVELS OF
THE ATMOSPHERE OUT...SO BUMPED POPS UP JUST A LITTLE BIT WED
AFTERNOON/EVENING. SOME DRYING STILL EXPECTED FOR THURSDAY BEFORE
UPPER HIGH REPOSITIONS ITSELF OVER EASTERN COLORADO ON FRIDAY AND
OVER THE PLAINS THROUGH THE WEEKEND. IN THIS POSITION...SOUTHERLY
FLOW WILL ONCE AGAIN INCREASE OPENING THE DOOR FOR MONSOONAL
MOISTURE TO SURGE NORTHWARD ALONG THE WESTERN FLANK OF THE RIDGE
AXIS AND INTO THE FORECAST AREA. BY SATURDAY AND SUNDAY...GFS IS
SHOWING PW INCREASING TO OVER AN INCH. FOR NOW JUST HAVE ISOLATED
POPS IN THE VALLEYS AND SCATTEREDS IN THE MOUNTAINS. 12Z UKMET WAS
SHOWING A POSITION SIMILAR TO THE 00Z GFS WITH THE RIDGE AXIS BUT THE
EURO WAS MUCH FURTHER WEST...WHICH WOULD BE A DRIER PATTERN. DID NOT
FIDDLE WITH TEMPS DAY 5 THROUGH 8 DUE TO TIME LIMITATIONS CAUSED BY
ONGOING CONVECTION.
&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

TAL/HLO
Hazardous weather outlook, Jul 10, 4:45 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON JUL 10 2006

COZ001>014-017>023-UTZ022>025-027>029-111145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR...
ESPECIALLY THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL IS
POSSIBLE. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS TO 40 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR EACH
AFTERNOON AND EVENING THROUGH SUNDAY...ESPECIALLY OVER THE MOUNTAINS.
THE STORMS MAY PRODUCE CLOUD TO GROUND LIGHTNING...STRONG GUSTY
WINDS...AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF HEAVY RAINFALL AS SOON
AS POSSIBLE.

TAL

The radar

The Grand Junction radar (KGJX), 119 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Miguel

When
July 10, 12:45 PM MST to 5:30 PM MST
Where
San Miguel County, Placerville
Reported by
LAW ENFORCEMENT
Coordinates
38.004, -108.406 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524232.